California, 2006

Wildfire in California, July 23 to 26, 2006

July 23 to 26, 2006 · NWS SGX · 1 event in 1 county or zone

The Coyote Fire burned 460 acres in the remote mountains between Anza and Anza Borrego Desert State Park. Two firefighters were treated for heat exhaustion and another firefighter suffered minor to moderate burns.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The Coyote Fire burned 460 acres in the remote mountains between Anza and Anza Borrego Desert State Park. Two firefighters were treated for heat exhaustion and another firefighter suffered minor to moderate burns. The cause of the Coyote Fire was lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 22, 8:00 PM PST, 5 hours earlier.

Area forecast discussion, Jul 22, 8:00 PM PST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 PM PDT SAT JUL 22 2006

.SYNOPSIS...HIGH PRESSURE ALOFT OVER THE GREAT BASIN WILL CONTINUE
HOT WEATHER SUNDAY...THOUGH TEMPERATURES WILL START TO LOWER A FEW
DEGREES. THE HIGH WILL SLOWLY WEAKEN NEXT WEEK FOR GRADUAL COOLING.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY OVER THE NEXT
WEEK...MOSTLY OVER THE MOUNTAINS AND DESERTS...BUT A FEW
THUNDERSTORMS WILL MOVE WEST OF THE MOUNTAINS...ESPECIALLY EARLY
NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

NUMEROUS RECORD HIGHS WERE SET TODAY...INCLUDING SOME ALL-TIME
RECORDS FOR ANY DATES. THOSE INCLUDED 114 AT THE WILD ANIMAL
PARK...113 AT EL CAJON AND 112 AT ESCONDIDO. LA MESA TIED THEIR
ALL-TIME RECORD AT 109. SEE LAXRERSGX FOR MORE DETAILS. SAN DIEGO
LINDBERGH FIELD HAD ITS HOTTEST DAY SINCE SEPT 25 1989 WITH A HIGH
OF 99...AND OF COURSE A NUMBER OF PLACES TODAY WITHIN SAN DIEGO CITY
LIMITS WERE OVER 100. A FEW OTHER NOTABLES INCLUDED 118 IN MENIFEE
IN THE INLAND EMPIRE AND 110 AT BROWN FIELD...LESS THAN 10 MILES
FROM THE BEACH IN SAN DIEGO COUNTY. TEMPERATURES WILL LOWER SLIGHTLY
SUNDAY AS THE HIGH WEAKENS A BIT...AND PRESSURE GRADIENTS TREND
ONSHORE...BUT SOME TEMPERATURES AT OR ABOVE 110 WILL STILL BE
POSSIBLE IN THE HOTTEST PARTS OF THE INLAND EMPIRE...AND A FEW TEMPS
COULD REACH 120 IN THE LOWER DESERTS. A DEVELOPING COASTAL EDDY AND
FURTHER WEAKENING OF THE UPPER HIGH OVER THE WEST SHOULD BRING MORE
COOLING MONDAY...WITH TEMPS POSSIBLY NEAR NORMAL BY TUESDAY AND
POSSIBLY EVEN A BIT BELOW NORMAL AFTER THAT.

THUNDERSTORMS WERE RATHER HAPHAZARD WITH THE SAN BERNARDINO
MOUNTAINS...THE INLAND EMPIRE...AND THE COASTAL WATERS SEEING MOST
OF THE ACTION...WITH SAN DIEGO COUNTY SEEING RELATIVELY LITTLE. A
TREE WAS REPORTED DAMAGED IN LAKE ELSINORE FROM ONE OF THE STORMS.
WITH THE UPPER HIGH REMAINING OVER THE WESTERN US...WE WILL CONTINUE
TO HAVE SE FLOW FOR AWHILE...SO MOISTURE WILL CONTINUE TO MOVE
THROUGH THE AREA. THE GFS HAS THE 700-500 MB LAYER REMAINING RATHER
MOIST...WITH LAYER MEAN RH VALUES ABOVE 50 PERCENT FOR MOST OF NEXT
WEEK...THOUGH THE CHANCES WILL DECREASE SOMEWHAT LATE IN THE WEEK AS
SOME TROUGHING DEVELOPS OFF THE COAST AND SHIFTS THE WINDS TO
STRAIGHT SOUTHERLY BY SAT. INSTABILITY WILL GRADUALLY DECREASE LATE
IN THE WEEK TOO. HOWEVER...TROPICAL STORM EMILIA...NOW SW OF
MANZANILLO MEXICO...COULD AFFECT OUR WEATHER BY ADDING MOISTURE AND
CREATING MORE OF AN EASTERLY DIRECTION IN THE FLOW ALOFT AS THE
REMNANTS POSSIBLY PASS BY SOMEWHERE TO OUR SW AROUND THU.
HOWEVER...THE TRACK IS VERY UNCERTAIN AT THIS POINT.

&&

.AVIATION...
MARINE LAYER ABOUT 1500 FT AND WITH COASTAL EDDY GOING...SOME LOW
CLOUDS MAY SHOW UP ALONG THE COAST LATE TONIGHT. BASES ABOUT 1K FT
MSL. TOPS AND BASES COULD INCREASE AS EDDY SPINS UP TONIGHT TO ABOUT
2K FT FOR THE TOPS AND 1500 FT FOR THE BASES. THUNDERSTORMS HAVE
MOSTLY ENDED OVER THE AREA BUT A SUBSTANTIAL AMOUNT OF SUBTROPICAL
MOISTURE IS OVER THE AREA AND MORE IS ON THE WAY. THUNDERSTORMS
COULD DEVELOP AT ANY TIME AND ANYWHERE. BASES ABOUT 8K FT MSL AND
TOPS TO 40K. WINDS AT 5K FT...EAST TO SOUTHEAST 5-10 KT...BECOMING
NORTH 5 KT SUNDAY AFTERNOON. WINDS AT 10K FT...EAST TO SOUTHEAST
10-20 KT.

DENSITY ALTITUDES WILL BE VERY HIGH THROUGH SUNDAY...ESPECIALLY
FURTHER INLAND...AS A RESULT OF THE HOT WEATHER.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

EXCESSIVE HEAT WATCH FOR SUNDAY...SEE LAXNPWSGX.

&&

PUBLIC...MAXWELL
AVIATION...WHITLOW
Hazardous weather outlook, Jul 22, 3:00 PM PST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT SAT JUL 22 2006

CAZ042-043-048-050-055-056-057-058-060-061-062-231100-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TONIGHT.

EXCESSIVE HEAT WARNING IN MOST AREAS FOR DANGEROUSLY HIGH
TEMPERATURES THROUGH 700 PM. SEE LAXNPWSGX FOR DETAILS.

FLASH FLOODING WILL BE POSSIBLE IN THE SAWTOOTH-MILLARD BURN AREA OF
SAN BERNARDINO COUNTY. OTHERWISE...SCATTERED THUNDERSTORMS WITH
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING ARE POSSIBLE...MAINLY THROUGH EARLY EVENING.
THERE IS A MODERATE FLASH FLOOD POTENTIAL RATING IN THE MOUNTAINS
AND DESERTS WHERE THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

EXCESSIVE HEAT WATCH IN MOST AREAS FOR DANGEROUSLY HIGH TEMPERATURES
SUNDAY AFTERNOON INTO EARLY EVENING. SEE LAXNPWSGX FOR DETAILS.

MOUNTAINS AND DESERT THUNDERSTORMS ARE POSSIBLE AT TIMES SUNDAY
THROUGH FRIDAY. THERE IS A MODERATE FLASH FLOOD POTENTIAL RATING IN
THE MOUNTAINS AND DESERTS WHERE THUNDERSTORMS WITH ISOLATED FLASH
FLOODING ARE POSSIBLE SUNDAY AND MONDAY. SOME STORMS MAY DRIFT WEST
OF THE MOUNTAINS AT TIMES.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE NATIONAL
WEATHER SERVICE.

MAXWELL

In the hours before

Local storm report, Jul 22, 8:05 PM PST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
905 PM PDT SAT JUL 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND DMG     LAKE ELSINORE           33.67N 117.32W
07/22/2006                   RIVERSIDE          CA   PUBLIC

            JACARANDA TREE 40 FEET TALL AND 18 FEET WIDE WAS BROKEN
            IN HALF AT LAKE ST AND LINCOLN IN LAKE ELSINORE.

&&

WHITLOW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, P W Riverside

When
July 23, 1:00 AM PST to July 26, 7:00 PM PST
Where
P W Riverside forecast zone
Injuries
3 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523060.